Alert archive / Iowa / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 204, NWS Des Moines, IA

June 30, 20185 counties in Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jun 30, 2018, 9:11 PM CDT for 5 counties in Iowa. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 30, 2018, 9:11 PM CDT (02:11 UTC)
Expired
Jun 30, 2018, 9:45 PM CDT
In force
34 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Clarke County, IA, Madison County, IA, Marion County, IA, Polk County, IA, Warren County, IA

The radar

The Des Moines radar (KDMX), 42 km from the middle of the area, began a volume at 02:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 2.2 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2018-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2827 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2018-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 113 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2827 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
801 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
194 m²/s²
Significant tornado parameter
2.5
Supercell composite
15.5

Open this sounding in Storm Lab

The text

As transmitted.

137 
WUUS53 KDMX 010211
SVRDMX
IAC039-121-125-153-181-010245-
/O.NEW.KDMX.SV.W.0204.180701T0211Z-180701T0245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
911 PM CDT SAT JUN 30 2018

The National Weather Service in Des Moines  has issued a

* Severe Thunderstorm Warning for...
  Southern Polk County in central Iowa...
  Eastern Madison County in south central Iowa...
  Western Marion County in south central Iowa...
  Northeastern Clarke County in south central Iowa...
  Warren County in south central Iowa...

* Until 945 PM CDT.

* At 910 PM CDT, severe thunderstorms were located along a line
  extending from near Van Meter to near Avenue Of The Saints Event 
  Center to 8 miles north of Lakeside Casino, moving east at 50 mph. 
  A tree was reported in Winterset and roof damage to a home with 
  this storm. 

  HAZARD...60 mph wind gusts.

  SOURCE...Law enforcement.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Des Moines, West Des Moines, Indianola, Norwalk, Carlisle,
  Pleasantville, Southridge Mall, Avenue Of The Saints Event Center,
  Des Moines Int'l Airport, Milo, Hartford, St. Charles, Runnells,
  New Virginia, Truro, Martensdale, Lacona, Cumming, Patterson and
  St. Marys.

People attending Confirmed-- Storm Clean Up should seek safe shelter
immediately!

This includes Interstate 35 between mile markers 40 and 68.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4137 9393 4150 9398 4151 9380 4152 9379
      4156 9334 4151 9333 4151 9332 4134 9324
      4116 9331 4116 9356 4114 9356 4110 9391
TIME...MOT...LOC 0210Z 271DEG 43KT 4152 9391 4135 9386 4116 9384 

HAIL...<.75IN
WIND...60MPH
 
$$

Beerends
2 follow-up statements
947 
WWUS53 KDMX 010234
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
934 PM CDT SAT JUN 30 2018

IAC125-010244-
/O.CAN.KDMX.SV.W.0204.000000T0000Z-180701T0245Z/
Marion IA-
934 PM CDT SAT JUN 30 2018

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN MARION COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

LAT...LON 4151 9380 4152 9379 4156 9334 4133 9334
      4116 9348 4116 9356 4120 9377 4147 9379
TIME...MOT...LOC 0234Z 269DEG 27KT 4152 9367 4135 9362 4116 9360 

$$

IAC039-121-153-181-010245-
/O.CON.KDMX.SV.W.0204.000000T0000Z-180701T0245Z/
Polk IA-Madison IA-Clarke IA-Warren IA-
934 PM CDT SAT JUN 30 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR SOUTHERN POLK...NORTHEASTERN MADISON...NORTHEASTERN CLARKE AND
WARREN COUNTIES...

At 934 PM CDT, severe thunderstorms were located along a line
extending from Des Moines Int'l Airport to near Indianola to 13 miles
northeast of Osceola, moving east at 30 mph.

HAZARD...60 mph wind gusts.

SOURCE...Law enforcement.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Des Moines, West Des Moines, Indianola, Norwalk, Carlisle, Southridge
Mall, Des Moines Int'l Airport, Milo, Hartford, Runnells,
Martensdale, Cumming, St. Marys, Ackworth, Spring Hill, Bevington,
Sandyville, Lake Ahquabi State Park and Otter Creek County Park.

People attending Confirmed-- Storm Clean Up should seek safe shelter
immediately!

This includes Interstate 35 between mile markers 50 and 53, and
between mile markers 55 and 68.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4151 9380 4152 9379 4156 9334 4133 9334
      4116 9348 4116 9356 4120 9377 4147 9379
TIME...MOT...LOC 0234Z 269DEG 27KT 4152 9367 4135 9362 4116 9360 

HAIL...<.75IN
WIND...60MPH
 
$$

Beerends
775 
WWUS53 KDMX 010246
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
946 PM CDT SAT JUN 30 2018

IAC039-121-153-181-010256-
/O.EXP.KDMX.SV.W.0204.000000T0000Z-180701T0245Z/
Polk IA-Madison IA-Clarke IA-Warren IA-
946 PM CDT SAT JUN 30 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN POLK...NORTHEASTERN
MADISON...NORTHEASTERN CLARKE AND WARREN COUNTIES HAS EXPIRED...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been allowed to expire.  However gusty
winds and heavy rain are still possible with these thunderstorms.

LAT...LON 4151 9380 4152 9379 4156 9334 4133 9334
      4116 9348 4116 9356 4120 9377 4147 9379
TIME...MOT...LOC 0246Z 271DEG 43KT 4152 9349 4135 9344 4116 9342 

$$

Beerends

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 6:40 PM CDT, 2 hours 31 minutes earlier.

Area forecast discussion, Jun 30, 6:40 PM CDT, 2 hours 31 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
640 PM CDT Sat Jun 30 2018

.DISCUSSION.../Tonight through Saturday/
Issued at 340 PM CDT Sat Jun 30 2018

Main concern is the next 18 hours as a boundary and decent
shortwave pass through the state. Currently, convection is
developing near the surface front in northern Iowa. Strong
instability exists in the warm sector with MUCapes of 4000-5000
j/kg and Downdraft Capes of 1300-1500. Severe convection is
expected for the next several hours with damaging winds and large
hail the main threat. While a tornado threat does exist, inflow
would need to back more substantially to make this more of a
concern. None the less, a brief spinup remains a possibility given
the impressive Cape values. Heavy rain become the primary threat
with time and this aspect will be covered in the hydro section
below. While the frontal convection continues to eventually press
south and east tonight, there will be some decrease in coverage
and intensity by late evening. However, the main shortwave will
arrive toward daybreak with increased dynamic forcing in the mid
levels across the northern half of the state. This should
reinvigorate convection overnight with another round of heavy
rainfall. Location of this heavy rain will be difficult to
pinpoint as CAMs vary considerably in placement given the previous
convection from the evening. However, the strong forcing be
sufficient to produce convection behind the surface boundary where
flow above the surface will still be supplying plenty of moisture.
Therefore, have continued high pops through the night.

System will pass across the state on Sunday with any remaining
convection confined to the far eastern portions of the state by
late morning. Otherwise, cooler and drier air will make conditions
much more comfortable than the past couple of days. Beyond this
timeframe, the east coast ridge will retrograde across the United
States during the upcoming week. Iowa will be on the extreme south
of the westerlies with temperatures generally above normal and
some threat for convection, although the bulk of it should remain
just north of the state.

&&

.AVIATION.../For the 00Z TAFS through 00Z Sunday evening/
Issued at 637 PM CDT Sat Jun 30 2018

Thunderstorms should be widespread in coverage through the night
across Iowa except the southeast corner. Will keep thunder in TAFs
through the night ranging from VCTS to actual T in TAF. Storms
should end Sunday morning followed by a MVFR ceiling for a few
hours then VFR after 18z.

&&

.HYDROLOGY...
Issued at 340 PM CDT Sat Jun 30 2018

Major concern for the night will be the threat of heavy rainfall.
Plenty of moisture is available with PWATS approaching 2" in many
locations near the boundary. The will be ample moisture transport
and inflow as upper system works across the Plains and toward the
state by Sunday morning. Several rounds of convection can be
expected in portions of northern into central and western Iowa
through 12Z on Sunday. Deep warm cloud layers will also promote
efficiency along with good but not overwhelming updrafts. The WPC
moderate risk outlook is good although some concern that recent
models QPF has sifted slightly SE. Overall rainfall of 1 to 3
inches seems reasonable along with isolated locations possibly up
to 5-6 inches. The recent rainfall, moist soils and river/streams
running at or near capacity all indicate a strong potential for
flash flooding along with renewed and/or aggravated river
flooding. Have continued the flash flood watch and even expanded
to the southeast some to incorporate the new model guidance.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Sunday morning for IAZ004>007-015>017-
023>026-033>037-044>048-057>060-070>073-081-082.

Heat Advisory until 7 PM CDT this evening for IAZ027-028-037>039-
048>050-059>062-072>075-083>086-094>097.

&&

DISCUSSION...Cogil
AVIATION...Johnson
HYDROLOGY...Cogil
Hazardous weather outlook, Jun 30, 4:09 PM CDT, 5 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
409 PM CDT Sat Jun 30 2018

IAZ004>007-015>017-023>026-033>037-044>048-057>060-070>073-081-
082-012115-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Sac-Calhoun-Webster-Hamilton-
Hardin-Crawford-Carroll-Greene-Boone-Story-Audubon-Guthrie-Dallas-
Polk-Cass-Adair-Madison-Warren-Adams-Union-
409 PM CDT Sat Jun 30 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

There is a Moderate Risk of excessive rainfall with heavy rains
and flash flooding possible. A Flash Flood Watch is in effect. There
is also an Enhanced Risk of severe weather this evening into
tonight. Large hail and damaging winds will be the primary
threats, but an isolated tornado cannot be ruled out.

Minor to moderate river flooding will also continue along parts of
the Des Moines River Basin. Expected heavy rains may produce
additional flooding or exacerbate ongoing flooding. Please refer
to the National Weather Service website at weather.gov/desmoines
for further details.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Intermittent chances for thunderstorms linger Sunday morning and
continue off and on infrequently through the work week. The
severe weather potential is low at this time.

Flood Warnings are expected to continue for portions of the Des
Moines River Basin into next week. Please refer to the National
Weather Service website at weather.gov/desmoines for further
details.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed for severe weather and flash flooding
later this afternoon and tonight.

IAZ027-028-038-039-049-050-061-062-074-075-083>086-092>097-012115-
Butler-Bremer-Grundy-Black Hawk-Marshall-Tama-Jasper-Poweshiek-
Marion-Mahaska-Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-
Decatur-Wayne-Appanoose-Davis-
409 PM CDT Sat Jun 30 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

Thunderstorms are likely tonight. Some may be severe with locally
heavy rains. Large hail and damaging winds would be the primary
threats.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Intermittent chances for thunderstorms linger Sunday and continue
off and on infrequently through the work week. The severe weather
potential is low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed tonight.

In the hours before

Local storm report, Jun 30, 8:49 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
849 PM CDT SAT JUN 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0848 PM     HEAVY RAIN       2 ENE URBANDALE         41.64N 93.71W
06/30/2018  E2.68 INCH       POLK               IA   PUBLIC

            2.68 INCHES OF RAIN MEASURED 8:47 PM.
            MULTIPLE CARS STALLED ON MEREDITH AVE. 8" OF
            WATER RUSHING DOWN 67TH STREET TO MEREDITH.

&&

AK
Local storm report, Jun 30, 8:52 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
852 PM CDT SAT JUN 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0849 PM     FLASH FLOOD      2 ENE URBANDALE         41.64N 93.71W
06/30/2018                   POLK               IA   PUBLIC

            2.68 INCHES OF RAIN MEASURED 8:47 PM.
            MULTIPLE CARS STALLED ON MEREDITH AVE. 8" OF
            WATER RUSHING DOWN 67TH STREET TO MEREDITH.

&&

AK
Local storm report, Jun 30, 8:57 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
857 PM CDT SAT JUN 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0856 PM     FLASH FLOOD      1 E CLIVE               41.61N 93.75W
06/30/2018                   POLK               IA   TRAINED SPOTTER

            TRAINED SPOTTER IN CLIVE REPORTS WATER
            RUNNING OVER THE CURBS ON RESIDENTIAL
            STREETS SOUTH OF HICKMAN DRIVE.

&&

AK
Local storm report, Jun 30, 8:59 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
859 PM CDT SAT JUN 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0857 PM     FLASH FLOOD      3 NNE ANKENY            41.77N 93.58W
06/30/2018                   POLK               IA   PUBLIC

            DELAWARE AVE UNDER WATER NORTH OF NE 36TH
            STREET IN ANKENY, IA.

&&

AK
Local storm report, Jun 30, 9:03 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
903 PM CDT SAT JUN 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0902 PM     FLASH FLOOD      COLLINS                 41.90N 93.31W
06/30/2018                   STORY              IA   EMERGENCY MNGR

            EM REPORTS THAT CITIZEN ESTIMATES 4 INCHES
            OF WATER OVER HWY 65 AT 4TH STREET IN
            COLLINS, IA.

&&

AK
Local storm report, Jun 30, 9:10 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
910 PM CDT SAT JUN 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0728 PM     TSTM WND DMG     2 N TRAER               42.22N 92.46W
06/30/2018                   TAMA               IA   PUBLIC

            TREES DOWNS IN TRAER VIA SOCIAL MEDIA. .

&&

AK

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 7:03 PM CDTSevere Thunderstorm WarningDMXBlack Hawk, Grundy, Marshall, Tama57 min
Jun 30, 7:05 PM CDTSevere Thunderstorm WarningDMXPolk, Story40 min
Jun 30, 7:24 PM CDTSevere Thunderstorm WarningDMXJasper, Marshall, Polk, Story36 min
Jun 30, 7:33 PM CDTFlash Flood WarningDMXPolk, Story6 hr
Jun 30, 7:42 PM CDTFlash Flood WarningDMXBlack Hawk, Grundy6 hr
Jun 30, 7:54 PM CDTSevere Thunderstorm WarningDMXAdair, Audubon, Cass, Guthrie35 min
Jun 30, 8:02 PM CDTFlash Flood Warning EmergencyDMXPolk6 hr
Jun 30, 8:14 PM CDTSevere Thunderstorm WarningDMXAdair, Dallas, Guthrie, Madison46 min
Jun 30, 8:16 PM CDTFlash Flood Warning EmergencyDMXDallas, Polk6 hr
Jun 30, 8:45 PM CDTSevere Thunderstorm WarningDMXAdair, Guthrie, Madison30 min
Jun 30, 8:50 PM CDTRiver Flood WarningDMXPolk36 hr
Jun 30, 9:04 PM CDTSevere Thunderstorm WarningDMXPolk, Warren41 min
Jun 30, 9:08 PM CDTSevere Thunderstorm WarningDMXAdair, Boone, Dallas, Greene, Guthrie, Madison28 min
Jun 30, 9:12 PM CDTRiver Flood WarningDMXPolk15 hr
Jun 30, 9:23 PM CDTRiver Flood WarningDMXDallas, Polk16 hr
Jun 30, 9:37 PM CDTRiver Flood WarningDMXBlack Hawk7 days
Jun 30, 9:37 PM CDTRiver Flood WarningDMXPolk9 days
Jun 30, 9:58 PM CDTSevere Thunderstorm WarningDMXJasper, Mahaska, Marion, Polk, Warren47 min
Jun 30, 10:12 PM CDTFlash Flood WarningDMXJasper6 hr
Jun 30, 10:47 PM CDTRiver Flood WatchDMXBoone, Hamilton, Webster4 hr
Jun 30, 10:47 PM CDTRiver Flood WatchDMXBlack Hawk3 days
Jun 30, 10:47 PM CDTRiver Flood WatchDMXPolk, Story7 hr
Jun 30, 10:47 PM CDTRiver Flood WatchDMXJasper, Marion, Polk7 hr
Jun 30, 10:47 PM CDTRiver Flood WatchDMXStory10 hr
Jun 30, 11:04 PM CDTRiver Flood WarningDMXPolk32 hr
Jun 30, 11:05 PM CDTRiver Flood WarningDMXPolk38 hr
Jun 30, 11:05 PM CDTRiver Flood WarningDMXPolk11 hr
Jul 1, 1:21 AM CDTFlash Flood WarningDMXDallas, Jasper, Polk, Story8 hr
Jul 1, 1:36 AM CDTAreal Flood WarningDMXBlack Hawk, Bremer, Butler, Grundy, Hardin9 hr
Jul 1, 2:34 AM CDTRiver Flood WarningDMXBoone, Hamilton, Webster41 hr
Jul 1, 4:30 AM CDTRiver Flood WarningDMXWright4 days
Jul 1, 4:30 AM CDTRiver Flood WarningDMXBlack Hawk70 hr
Jul 1, 4:30 AM CDTRiver Flood WarningDMXPolk47 hr
Jul 1, 4:30 AM CDTRiver Flood WarningDMXDallas, Greene5 days
Jul 1, 5:51 AM CDTRiver Flood WarningDMXJasper, Marion, Polk40 hr
Jul 1, 9:08 AM CDTAreal Flood WarningDMXDallas, Jasper, Polk, Story12 hr

Nearby

Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.